Fentanyl

Fentanyl

RCMP warns marijuana users to be careful of pot laced with fentanyl

Dangerous substance has been found in batches of seized marijuana.

The Vancouver Police, the RCMP and the provincial health authorities are warning recreational drug users that fentanyl has been found in batches of seized marijuana.

Fentanyl is a synthetic narcotic that can be 80 times as potent as morphine and hundreds of times more potent than heroin. The substance can take the form of liquid, powder or pill, and can be masked in virtually any consumable product.

Over the past three years, there has been a steady increase in the number of illicit drug overdoses in which fentanyl is detected. Many of the people who died were believed to be recreational pot users who did not know they were ingesting fentanyl.

In 2012, five per cent of overdose deaths in the province were fentanyl related. In 2014, that number jumped to 25 per cent.

“Given the spike in overdose deaths, police and health authorities believe there is an increase amount of fentanyl in circulation and are warning those who use drugs of an increased danger,” said Sandra Glendinning, Vancouver Police Department Media Relations Officer, during a press conference in Vancouver recently. “This presents a particularly high risk for people who have never used narcotics, or people who mistakenly take fentanyl thinking it’s something else.”

Staff sgt. Grant MacDonald with the Burns Lake RCMP said that although there have been no cases of fentanyl-related deaths in Burns Lake, some cases have occurred in Prince George and Fort St. John.

Over 300 drug overdose deaths occur in British Columbia every year. Dr. Mark Lysyshyn, Medical Health Officer for the Vancouver Coastal Health, said it’s important for people to recognize the signs of an overdose and what to do in case it happens.

“We need people to understand the risk that is present in the community right now, and what to do if it happens [an overdose],” he said.

Signs of an overdose include severe sleepiness; slow heartbeat; trouble breathing; slow, shallow breathing or snoring; cold, clammy skin; trouble walking or talking.

“For those who insist on using drugs, they should never use them alone, start with a small amount, avoid mixing substances and call 911 immediately if someone is overdosing,” said MacDonald.